Texas, 2020

High Wind in Texas, June 29, 2020

June 29, 2020 · NWS MAF · 2 events in 2 counties and zones

S. brought strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough over the Western U.S. brought strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 2:34 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 29, 2:34 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
334 AM CDT Mon Jun 29 2020

.DISCUSSION...
This morning the sub tropical ridge is still centered over the Gulf
with a deep upper low over ID.  This low has a trough extending
southward to Mexico. This low will wobble east before lifting NE
Wednesday to Canada as the ridge builds across TX and NM.  The ridge
will drift west becoming centered near the 4 Corners region Saturday.

Brisk nocturnal wind keeping overnight temps up so will be another
warm start to the day.  With a surface trough extending down across
the area a west wind will spread across the area today and the next
couple of day.  This will push the moist southerly wind east of the
region and result in unseasonably hot temperatures today through
Wednesday.  850mb temps will reach or exceed 30C/86F.  Expect
widespread 100 degree readings across the Permian Basin... most of
the Trans Pecos... and into SE NM.  Along the Rio Grande will see
highs of 101 to 107.  Area lows in the upper 60s to mid 70s.  Should
see a slow decrease in temps toward the weekend but still above
normal.

With a drier airmass moving in storm coverage will be on the
decrease.  Have a slight chance of storms today through Wednesday
over portions of the southern CWA.  In the extended will keep some
possibility of storms over/near the higher elevations.

&&

.FIRE WEATHER...
Above normal temperatures along with winds of 20 mph or more and low
relative humidity values will create elevated fire weather
conditions today in the Guadalupe Mountains and southeast New Mexico
plains. Will issue a Rangeland Fire Danger Statement for this area
for today. Fire weather concerns continue into Tuesday, but wind
speeds will be less than today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    103  75 103  73 /   0   0  10  10
Carlsbad                      102  72 101  69 /   0   0   0  10
Dryden                        101  77 102  76 /  20  20  10  20
Fort Stockton                 100  73 100  72 /  10  10  10  10
Guadalupe Pass                 91  67  91  67 /   0   0   0  10
Hobbs                          98  69  98  67 /   0   0   0   0
Marfa                          92  63  91  60 /  10  10  10  20
Midland Intl Airport          102  75 102  73 /   0   0   0  10
Odessa                        102  74 101  73 /   0   0   0  10
Wink                          104  73 103  71 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72
Hazardous weather outlook, Jun 29, 2:15 AM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
315 AM CDT Mon Jun 29 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
315 AM CDT Mon Jun 29 2020 /215 AM MDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible today into tonight across the southeast
Permian Basin, Lower Trans Pecos, Big Bend area, Davis Mountains, and
Presidio Valley. Gusty winds, small hail, brief heavy rain, and
frequent lightning will be the main concerns with these storms.

Elevated fire weather conditions are expected today across the
Guadalupe Mountains and southeast New Mexico plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
June 29, 2:38 AM CST to 7:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
June 29, 8:51 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906038, 906039.